Georgia, 2011Damaging Wind in Georgia, July 30, 2011
July 30, 2011 · NWS CHS · 1 event in 1 county or zone
A trough of low pressure in the lee of the Appalachians along with the inland progressing sea breeze pushing into a moderately unstable air mass, resulted in a few thunderstorms across portions of southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure in the lee of the Appalachians along with the inland progressing sea breeze pushing into a moderately unstable air mass, resulted in a few thunderstorms across portions of southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 30, 7:26 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 30, 7:26 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
826 PM EDT SAT JUL 30 2011
.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL LINGER ACROSS THE REGION
THROUGH MONDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST
TUESDAY AND PERSIST THROUGH FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SHOWERS AND THUNDERSTORMS ARE QUICKLY DIMINISHING WITH LOSS OF
DAYTIME HEATING. WILL CARRY SLIGHT CHANCE/LOW CHANCE POPS FOR
ANOTHER HOUR OR SO ACROSS FAR SOUTHERN ZONES...WITH RAIN FREE
CONDITIONS THEN EXPECTED THROUGH THE REMAINDER OF THE NIGHT.
OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT IN THE MID TO UPPER
70S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SUNDAY...THE UPPER LEVEL RIDGE WILL CONTINUE TO WEAKEN...WHILE A
SURFACE TROUGH LINGERS OVER THE SOUTHEAST STATES. THUNDERSTORM
COVERAGE IS EXPECTED TO BE BETTER THAN PREVIOUS DAYS...CONSIDERING
LESS SUBSIDENCE UNDER THE DIMINISHING RIDGE AND ENHANCED MOISTURE
CONVERGENCE WITHIN THE SURFACE TROUGH. HAVE THUS INDICATED RAIN
CHANCES INCREASES INTO THE 20 TO 30 PERCENT RANGE BY SUNDAY
AFTERNOON...HIGHEST INTERIOR ZONES AHEAD OF THE SEABREEZE AND
CLOSEST TO THE BEST DEEP MOISTURE AND SYNOPTIC SCALE FORCING.
DECENT INSTABILITY...SOME SYNOPTIC SCALE SUPPORT...AND TYPICAL
SEABREEZE AND MESOSCALE BOUNDARY INTERACTIONS COULD ALLOW A FEW
STORMS TO INTENSIFY AND PRODUCE STRONG GUSTY WINDS.
THE COMBINATION OF HIGH TEMPERATURES IN THE MID TO UPPER 90S AND
AFTERNOON DEWPOINTS IN THE 70S COULD SUPPORT HEAT INDICES ONCE
AGAIN AROUND 110 DEGREES. HOWEVER PREFER TO HOLD OFF ON ISSUING A
HEAT ADVISORY...AS CLOUD COVER AND THUNDERSTORM COVERAGE ADDS
SOME UNCERTAINTY TO THE SPATIAL EXTENT AND DURATION OF ADVISORY
LEVEL HEAT INDICES. SUBSEQUENT SHIFTS CAN ASSESS LATER MODEL
SOLUTIONS TO BETTER DETERMINE HEAT ADVISORY POTENTIAL ACROSS THE
FORECAST AREA.
MONDAY...NORTHWEST FLOW ALOFT WILL DOMINATE WITH THE REGION CAUGHT
BETWEEN AN IMPRESSIVE DEEP LAYERED ANTICYCLONE ACROSS THE CENTRAL
PLAINS AND A MEAN LONG-WAVE TROUGH ACROSS THE NORTHEAST STATES.
SCATTERED TO NUMEROUS SHOWERS/TSTMS LOOK TO CONCENTRATE ALONG A
LINGERING SURFACE TROUGH AS THE 250MB FLOW BECOMES STRONGLY
DIFLUENT. THE 30/12Z GLOBAL MODELS ARE IN SOME DISAGREEMENT ON
EXACTLY WHEN THE CORE OF THE HEAVIEST RAINS WILL FALL WHICH IS
LIKELY TIED INTO TIMING OF MID-LEVEL IMPULSES PASSING THROUGH. THIS
IS NOT ATYPICAL IN SUMMER NORTHWEST FLOW REGIMES. PLAN TO BUMP
POPS UP TO A CONSERVATIVE 50-60 PERCENT...BUT THESE MAY HAVE TO BE
INCREASED FURTHER IN SUBSEQUENT FORECAST SHIFTS AS THE CONVECTIVE
PATTERN BECOMES MORE CERTAIN. AS FOR TIMING...THE GFS LOOKS TO BE
THE MOST PROGRESSIVE SHOWING THE BULK OF THE ACTIVITY OCCURRING
DURING THE LATE MORNING/EARLY AFTERNOON HOURS...SO WILL USE A BLEND
OF THE LATEST NAM/SREF AND ECMWF WHICH FAVOR MORE OF AN
AFTERNOON/EARLY EVENING SCENARIO.
MODEL WIND FIELDS INDICATE A 850-700MB COL WILL BE POSITIONED ACROSS
THE AREA. THE RESULTING SLOW STORM MOTION COMBINED WITH PWATS
SURGING IN EXCESS OF 2.40 INCHES WILL YIELD AN ELEVATED RISK FOR
CONVECTIVE TRAINING AND HEAVY RAINFALL. INCREASED CLOUD COVER WILL
LIMIT HIGHS IN THE UPPER 80S TO LOWER 90S. CONVECTION WILL SLOWLY
WIND DOWN MONDAY NIGHT AS THE SURFACE THROUGH SHIFTS SOUTH AND
SOMEWHAT DRIER AIR ADVECTS IN FROM THE NORTH.
TUESDAY...500MB HEIGHTS WILL BEGIN TO INCREASE ACROSS THE SOUTHEAST
U.S. ON TUESDAY AS THE LONG-WAVE TROUGH NUDGES OFF THE MID-ATLANTIC
COAST AND THE CENTRAL PLAINS RIDGE BUILDS EAST. ISOLATED TO
SCATTERED SHOWER/TSTMS WILL STILL BE POSSIBLE TUESDAY AFTERNOON WITH
THE GREATEST CONCENTRATION OCCURRING SOUTH OF I-16 AND AHEAD OF THE
SEA BREEZE WHERE THE DEEPEST MOISTURE AND HIGHEST PWATS WILL BE
FOUND. HIGHS WILL GENERALLY TOP OUT IN THE MID 90S AWAY FROM THE
COAST...ALTHOUGH A FEW UPPER 90S CAN NOT BE RULED OUT ACROSS THE FAR
INTERIOR AREAS CLOSER TO THE SOUTHERN SOUTH CAROLINA MIDLANDS AND
THE CSRA. HEAT INDICES COULD PUSH HEAT ADVISORY CRITERIA ROUGHLY
SOUTH OF I-16...BUT THESE VALUES WILL BE HEAVILY DEPENDENT ON HOW
QUICKLY TSTMS DEVELOP DURING THE AFTERNOON HOURS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DEEP LAYERED HIGH PRESSURE WILL EXTEND EAST ACROSS THE REGION
WEDNESDAY THROUGH FRIDAY WITH THE CORE OF THE RIDGE HOLDING WELL TO
THE WEST. THERE IS MUCH LESS FORECAST CONFIDENCE BY LATE WEEK AS
MANY OF THE EXTENDED RANGE MODELS ARE SHOWING A TROPICAL CYCLONE
MOVING NORTHWEST NEAR/JUST EAST OF THE BAHAMAS. THIS SYSTEM WILL
HAVE TO BE WATCHED CLOSELY AS THE NATIONAL HURRICANE CENTER
INDICATES THERE IS A HIGH CHANCE OF IT DEVELOPING INTO A TROPICAL
CYCLONE. IT IS WAY TOO SOON TO SAY WHETHER THIS SYSTEM WILL HAVE AN
IMPACT ON THE REGION.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE GENERALLY EXPECTED TO PREVAIL AT KCHS AND KSAV
THROUGH 00Z MONDAY. ISOLATED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY
AFTERNOON...SO HAVE MENTIONED CB TO ACCOUNT FOR THIS AT BOTH
TERMINALS.
EXTENDED AVIATION OUTLOOK...HIGH CONFIDENCE FOR TSTMS WITH MVFR OR
LOWER CONDITIONS MONDAY.
&&
.MARINE...
CONDITIONS WILL REMAIN BELOW ADVISORY LEVELS THROUGH THE PERIOD.
BERMUDA HIGH PRESSURE WILL PERSIST AS THE DOMINANT WEATHER
FEATURE....MAINTAINING A GENERAL SOUTHERLY FLOW ACROSS THE LOCAL
WATERS. THE STRONGEST WINDS ARE EXPECTED ALONG THE COAST WITH THE
SEA BREEZE EACH AFTERNOON/EVENING AND OVER THE COASTAL WATERS AT
NIGHT DUE TO NOCTURNAL JETTING.
MONDAY NIGHT THROUGH WEDNESDAY...A BROAD SOUTHERLY FLOW REGIME WILL
DOMINATE THROUGH THE PERIOD. CONDITIONS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY THRESHOLDS.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES FOR JULY 30
CHARLESTON INTERNATIONAL AIRPORT...100 SET IN 1999
DOWNTOWN CHARLESTON...98 SET IN 1942
SAVANNAH/HILTON HEAD INTERNATIONAL AIRPORT...101 SET IN 1896
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 30, 7:36 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
836 PM EDT SAT JUL 30 2011
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-010045-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
836 PM EDT SAT JUL 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
EXCESSIVE HEAT...HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE
TO PRODUCE HEAT INDICES GENERALLY IN THE 105 TO 110 DEGREE RANGE
EACH AFTERNOON THROUGH THE WEEK. ADDITIONAL HEAT ADVISORIES ARE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ330-350-352-354-374-010045-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
836 PM EDT SAT JUL 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 2:45 PM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT SAT JUL 30 2011
SCZ050-302015-
CHARLESTON-
345 PM EDT SAT JUL 30 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 415 PM EDT...
AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SECESSIONVILLE...MOVING SOUTH AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FOLLY BEACH...JAMES ISLAND AND JAMES ISLAND COUNTY PARK...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3270 7988 3268 7988 3266 7990 3263 7997
3260 7999 3260 8002 3260 8003 3274 8001
3274 7988 3271 7987
TIME...MOT...LOC 1945Z 001DEG 7KT 3269 7995Local storm report, Jul 30, 3:04 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 2 SE JAMES ISLAND COUNT 32.72N 79.97W
07/30/2011 E0.70 INCH CHARLESTON SC TRAINED SPOTTER
A SPOTTER REPORTED DIME SIZE HAIL NEAR THE INTERSECTION
OF FORT JOHNSON ROAD AND FOLLY ROAD.
&&
EVENT NUMBER CHS1100694
DPBSpecial weather statement, Jul 30, 4:47 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
547 PM EDT SAT JUL 30 2011
GAZ099-302215-
CANDLER-
547 PM EDT SAT JUL 30 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER COUNTY
THROUGH 615 PM EDT...
AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CANOE POND...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE AND METTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3236 8225 3243 8219 3247 8219 3251 8216
3250 8198 3229 8199 3233 8224 3234 8224
3235 8225 3236 8226
TIME...MOT...LOC 2148Z 269DEG 17KT 3242 8213Local storm report, Jul 30, 8:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
911 PM EDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 1 NNW FLEMINGTON 31.88N 81.57W
07/30/2011 LIBERTY GA OTHER FEDERAL
A FORT STEWART OFFICIAL REPORTED TWO 24 INCH DIAMETER
TREES DOWN NEAR WRIGHT ARMY AIRFIELD.
&&
EVENT NUMBER CHS1100695
DPBThunderstorm Wind, Liberty
- When
- July 30, 8:15 PM EST to 8:16 PM EST
- Where
- Liberty County, (Lhw)ft Stewart Hine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Other Federal Agency
- Coordinates
- 31.880, -81.570
A Fort Stewart official reported two 24 inch diameter trees down near Wright Army Airfield, 1 mile north-northwest of Flemington, Georgia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 30, 2011$325,000 · EF0 · 18 events
- Damaging Winds in Michigan, July 30, 2011$78,000 · 63 kt wind · 23 events
- Flash Flood and Lightning Strike in Kentucky, July 30, 2011$165,000 · 2 events
- Flash Flooding in West Virginia, July 30, 2011$130,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2011$35,000 · 1 in hail · 19 events
- Flash Flooding and Damaging Wind in California, July 30 to 31, 20111 injured · $34,000 · 53 kt wind · 8 events
- Damaging Wind in Wisconsin, July 30, 20115 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 30, 20111 injured · $35,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 30, 2011$31,000 · 1 in hail · 14 events
- Flash Flood and Flooding in California, July 30 to 31, 2011$33,000 · 52 kt wind · 9 events
- Damaging Wind in Illinois, July 30, 2011$30,000 · 56 kt wind · 1 event
- Excessive Heat in Kansas, July 30 to 31, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333988.